Baclofen overdose: Defining the spectrum of toxicity

Authors

  • Nicola Y Leung,

    1. Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital,
    Search for more papers by this author
    • Nicola Y Leung, B.Med, Emergency and Toxicology Registrar; Ian M Whyte, MBBS, FRACP, FRCPE, Director, Clinical Professor; Geoffrey K Isbister, BSc MBBS FACEM MD, Senior Research Fellow, Darwin and Clinical Toxicologist and Emergency Physician.

  • Ian M Whyte,

    1. Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital,
    2. Discipline of Clinical Pharmacology, University of Newcastle, Newcastle, New South Wales and
    Search for more papers by this author
  • Geoffrey K Isbister

    Corresponding author
    1. Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital,
    2. Tropical Toxinology Unit, Menzies School of Health Research, Charles Darwin University, Darwin, Northern Territory, Australia
    Search for more papers by this author

Dr Geoffrey K Isbister, Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital, Waratah, NSW 2298, Australia. Email: gsbite@ferntree.com

Abstract

Objectives:  To describe the spectrum of toxicity of baclofen in overdose, and investigate dose-related clinical effects.

Methods:  Consecutive baclofen overdoses were identified from a prospective database of all poisoning admissions presenting to a regional toxicology service. Ingestion was corroborated on more than one occasion and from multiple sources. Demographic, clinical and outcome variables were extracted for each presentation for a retrospective review, and the data sets were divided into high dose (≥200 mg) and low dose (<200 mg) groups for comparison of clinical effects.

Results:  There were 23 presentations, of which eight patients ingested baclofen alone. Seizures were reported in four cases, a decreased level of consciousness (GCS < 9) occurred in eight patients and delirium was recorded in eight patients. Five patients had miosis and seven patients had dilated pupils, 13 patients had absent or depressed reflexes. The only arrhythmias were sinus bradycardia in six patients and sinus tachycardia in five. Hypertension occurred in 13 patients and hypotension in one. The reported total ingested dose of baclofen was known in 19 patients (Mean 630 mg, SD 730 mg; 80–2500 mg). A higher ICU admission rate, rate of mechanical ventilation and prolonged length of stay occurred in those ingesting 200 mg or more. Coma, delirium and seizures occurred only with doses of 200 mg or more, and hypertension was more common with higher doses.

Conclusions:  Baclofen overdose causes mainly neurological effects and excepting hypertension cardiovascular effects were uncommon. Doses greater than 200 mg were predictive of patients developing delirium, coma and seizures, requiring long hospital admissions and ICU admission.

Ancillary